Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Grand Junction, CO

August 8, 2001Moffat County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 8, 2001, 6:52 PM MDT for Moffat County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2001, 6:52 PM MDT (00:52 UTC)
Expired
Aug 8, 2001, 7:30 PM MDT
In force
38 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Moffat County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
3493 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:53 PM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 8, 1:53 PM MDT, 4 hours 59 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT WED AUG 8 2001

FAIRLY SIGNIFICANT CLOUD COVERAGE ACROSS REGION LIMITING CONVECTIVE
DEVELOPMENT ESPECIALLY OVER THE CO/UT BORDER. SOME STORMS ARE
STARTING TO FIRE ACROSS THE COLORADO MOUNTAINS THIS AFTERNOON
AND EXPECT THIS TREND TO BECOME MORE WIDESPREAD LATER THIS
AFTERNOON. EXPECT SOME STRONG STORMS OVER THE AREA WITH LOCALLY
HEAVY RAIN AND SMALL HAIL THIS AFTERNOON AND THIS EVENING WITH SLOW
CLEARING EXPECTED BY LATE TONIGHT. RIDGE REMAINS OVER SOUTHWEST US
THROUGH FRIDAY BUT WITH A SLIGHTLY DRIER NORTHERLY FLOW WILL SEE
LESS CONVECTIVE ACTIVITY EACH DAY. HOWEVER...MOISTURE LEVELS STAY
HIGH ENOUGH TO WARRANT SCT POPS ON THURSDAY...AND SCT POPS OVER
MOUNTAINS AND SOUTHERN AREAS WITH ISOLD POPS ELSEWHERE ON FRIDAY.
TEMPS LOOK GOOD. MPM

FOR THE EXTENDED (SAT-WED)...A LITTLE DRIER THIS WEEKEND AS UPPER
HIGH SETTLES OVER 4-CORNERS AREA SUN...WITH RIDGE ACROSS THE AREA
EARLY NEXT WEEK. EXPECT TO HAVE ENOUGH MOISTURE AROUND UNDER RIDGE
FOR SOME DIURNAL TSTMS EACH DAY. LATEST MRF DEVELOPS SIGNIFICANT
UPPER TROF OVER PAC NW TUE/WED IN CONTRAST TO PREVIOUS RUN...WITH UK
SIMILAR. THIS WOULD LEAD TO BETTER SW-S FLOW TOWARDS MIDWEEK...AND
MRF INDICATES ANOTHER MONSOONAL PLUME OVER THE AREA BY WED.
HOWEVER...NOT CONFIDENT ENOUGH TO MAKE ANY MAJOR CHANGES FROM THE
CURRENT BROADBRUSH FORECAST.  JAD

.GJT...NONE.

In the hours before

Special weather statement, Aug 8, 3:55 PM MDT, 2 hours 57 minutes before
COZ001>014-017>023-UTZ022>025-027>029-090101-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT WED AUG 8 2001

...SHOWERS AND THUNDERSTORMS WILL CONTINUE  TO PRODUCE LOCALLY HEAVY
RAIN OVER WESTERN COLORADO AND EASTERN UTAH THIS EVENING...

A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO
CONTINUE THIS EVENING. HEAVY RAIN THIS AFTERNOON CREATED LOCAL URBAN
FLOODING IN EAGLE. EARLY REPORTS OF SMALL MUDSLIDES HAVE ALSO BEEN
RECEIVED BETWEEN PLACERVILLE AND TELLURIDE.

THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE
LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR
RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO
SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY
CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO
FLOODING.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:15 PM MDTFlash Flood WarningGJTSan Miguel3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.